Lattice kinetic schemes for magnetohydrodynamics

This material has been published in Journal of Computational Physics, volume 179, June 2002, pages 95-126, the only definitive repository of the content that has been certified and accepted after peer review. Copyright © 2002 by Academic Press. Copyright and all rights therein are retained by Academic Press. This material may not be copied or reposted without explicit permission. This paper is available online from IDEAL (International Digital Electronic Access Library) at

P. J. Dellar  (2002) Lattice kinetic schemes for magnetohydrodynamics J. Comput. Phys. 179 95-126 DOI: 10.1006/jcph.2002.7044

Available as gzipped PostScript ( 520K)


Lattice kinetic equations for simulating incompressible magnetohydrodynamics in two or three dimensions are constructed. The fluid is simulated via a conventional low Mach number lattice Boltzmann scheme, modified to include the Lorentz force due to the magnetic field. The magnetic field is represented by a separate vector-valued magnetic distribution function which obeys a vector Boltzmann-BGK equation. The two distribution functions are only coupled via the macroscopic density, momentum, and magnetic field evaluated at lattice points. This allows a reduced lattice to be used for the magnetic distribution function, with a corresponding saving in storage, which becomes comparable to that for the scalar hydrodynamic distribution function. The magnetic diffusivity may be adjusted independently of the fluid viscosity, unlike an earlier formulation. Numerical experiments with Hartmann flow, the Orszag-Tang vortex, and the doubly periodic coalescence instability compare favorably with results obtained using a spectral method, and with previously published results. The scheme preserved a consistent approximation to the divergence-free condition div B = 0 to round-off error.

BibTeX citation information:

author = "P. J. Dellar",
title = {Lattice kinetic schemes for magnetohydrodynamics},
journal = "J. Comput. Phys.",
volume = "179",
pages = "95--126",
year = "2002",
URL = "",
DOI = "doi:10.1006/jcph.2002.7044"}

Digital Object Identifiers (DOIs)

Many journal articles now list a Digital Object Identifier (DOI). This is intended to provide a uniform citing and linking mechanism across journals and publishers,  see for details. Any paper with a listed DOI may be linked to using a URL of the form The DOI resolver will translate this URL into a valid URL for the paper.